I'm worried about the sexual side effects from antidepressants. What can be done to prevent or reduce such side effects?
Answer From Daniel K. Hall-Flavin, M.D.
Sexual side effects are common with antidepressants in both men and women, so your concern is understandable. Effects on sexual function can include:
- A change in your desire for sex
- Erectile problems
- Orgasm problems
- Problems with arousal, comfort and satisfaction
The severity of sexual side effects depends on the individual and the specific type and dose of antidepressant. For some people, sexual side effects are minor or may ease up as their bodies adjust to the medication. For others, sexual side effects continue to be a problem.
Antidepressants with the lowest rate of sexual side effects include:
- Bupropion (Wellbutrin XL, Wellbutrin SR)
- Mirtazapine (Remeron)
- Vilazodone (Viibryd)
- Vortioxetine (Trintellix)
Antidepressants most likely to cause sexual side effects include:
- Selective serotonin reuptake inhibitors (SSRIs), which include citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac), paroxetine (Paxil, Pexeva) and sertraline (Zoloft).
- Serotonin and norepinephrine reuptake inhibitors (SNRIs), which include venlafaxine (Effexor XR), desvenlafaxine (Pristiq) and duloxetine (Cymbalta).
- Tricyclic and tetracyclic antidepressants, such as amitriptyline, nortriptyline (Pamelor) and clomipramine (Anafranil).
- Monoamine oxidase inhibitors (MAOIs), such as isocarboxazid (Marplan), phenelzine (Nardil) and tranylcypromine (Parnate). However, selegiline (Emsam), an MAOI that you stick on your skin as a patch, has a low risk of sexual side effects.
If you're taking an antidepressant that causes sexual side effects, your doctor may recommend one or more of these strategies:
- Waiting several weeks to see whether sexual side effects get better.
- Adjusting the dose of your antidepressant to reduce the risk of sexual side effects. But always talk with your doctor before changing your dose.
- Switching to another antidepressant that may be less likely to cause sexual side effects.
- Adding a second antidepressant or another type of medication to counter sexual side effects. For example, the addition of the antidepressant bupropion may ease sexual side effects caused by another antidepressant.
- Adding a medication to improve sexual function, such as sildenafil (Viagra), tadalafil (Cialis) or vardenafil (Levitra, Staxyn). These medications are approved by the Food and Drug Administration only to treat sexual problems in men. Limited research suggests that sildenafil may improve sexual problems caused by antidepressants in some women, but more information is needed on its effectiveness and safety in women.
Stopping medication because of sexual side effects is a common problem, and for most people this means depression returns. Work with your doctor to find an effective antidepressant or combination of medications that will reduce your sexual side effects and keep your depression under control.
If you're pregnant or trying to become pregnant, tell your doctor, as this may affect the type of antidepressant that's appropriate.
Be patient. Everyone reacts differently to antidepressants, so it may take some trial and error to identify what works best for you.
Jan. 25, 2020
From Mayo Clinic to your inbox
Sign up for free, and stay up to date on research advancements, health tips and current health topics, like COVID-19, plus expertise on managing health.
ErrorEmail field is required
ErrorInclude a valid email address
To provide you with the most relevant and helpful information, and understand which
information is beneficial, we may combine your email and website usage information with
other information we have about you. If you are a Mayo Clinic patient, this could
include protected health information. If we combine this information with your protected
health information, we will treat all of that information as protected health
information and will only use or disclose that information as set forth in our notice of
privacy practices. You may opt-out of email communications at any time by clicking on
the unsubscribe link in the e-mail.
Thank you for subscribing!
You'll soon start receiving the latest Mayo Clinic health information you requested in your inbox.
Sorry something went wrong with your subscription
Please, try again in a couple of minutes
See more Expert Answers
- Taylor MJ, et al. Strategies for managing sexual dysfunction induced by antidepressant medication. Cochrane Database of Systematic Reviews. 2013; doi:10.1002/14651858.CD003382.pub3.
- Baldwin DS, et al. Impact of antidepressant drugs on sexual function and satisfaction. CNS Drugs. 2015; doi:10.1007/s40263-015-0294-3.
- Chokka PR, et al. Assessment and management of sexual dysfunction in the context of depression. Therapeutic Advances in Psychopharmacology. 2018; doi:10.1177/2045125317720642.
- Montejo AL, et al. Sexual side-effects of antidepressant and antipsychotic drugs. Current Opinion in Psychiatry. 2015; doi:10.1097/YCO.0000000000000198.
- Lorenz T, et al. Antidepressant-induced female sexual dysfunction. Mayo Clinic Proceedings. 2016; doi:10.1016/j.mayocp.2016.04.033.
- Kovich H, et al. Common questions about the pharmacological management of depression in adults. American Family Physician. 2015; https://www.aafp.org/afp/2015/0715/p94.html. Accessed Nov. 22, 2019.
- La Torre A, et al. Sexual dysfunction related to psychotropic drugs: A critical review ― Part I: Antidepressants. Pharmacopsychiatry. 2013; doi:10.1055/s-0033-1345205.